Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Louisville, KY

February 15, 20034 counties in Kentucky

NWS Louisville, KY issued this flash flood warning at Feb 15, 2003, 9:15 AM EST for 4 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2003, 9:15 AM EST (14:15 UTC)
Expired
Feb 15, 2003, 12:15 PM EST
In force
3 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Hardin County, KY, Larue County, KY, Nelson County, KY, Washington County, KY

The radar

The Louisville radar (KLVX), 50 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 151415
FFWSDF
KYC093-123-179-229-151715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
915 AM EST SAT FEB 15 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND SOUTHERN HARDIN COUNTY IN NORTH CENTRAL KENTUCKY
  LARUE COUNTY IN NORTH CENTRAL KENTUCKY
  SOUTHERN NELSON COUNTY IN NORTH CENTRAL KENTUCKY
  WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 1215 PM EST

* AT 910 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY      
  RAIN OVER THE WARNED AREA.  1 TO 3 INCHES OF RAIN HAS ALREADY
  FALLEN OVERNIGHT AND EARLY THIS MORNING...WITH ANOTHER INCH
  POSSIBLE THROUGH MIDDAY. THIS HEAVY RAIN WILL LIKELY LEAD TO
  POCKETS OF FLASH FLOODING. 

* SOME LOCATIONS IN THE WARNING INCLUDE HODGENVILLE...SPRINGFIELD
  AND ELIZABETHTOWN. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3747 8602 3762 8617 3788 8503 3766 8503
          3765 8535 3773 8542 3756 8553

$$
STUREY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 15, 3:00 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Feb 15, 3:00 AM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EST SAT FEB 15 2003

INTERESTING BUT MESSY FORECAST FOR THE UPCOMING WEEKEND.

AT 07Z...THE WARM FRONT SPLIT THE FORECAST AREA FROM NORTH TO SOUTH
WITH BULK OF THE RAIN ALONG AND NORTH OF THE FRONT. SOUTHERN
KENTUCKY RECEIVED 1.5 TO 2 INCHES OF RAIN YESTERDAY EVENING WITH A
COUPLE OF REPORTS OF MINOR FLOODING WHILE THE NORTHERN HALF OF THE
FORECAST AREA RECEIVED GENERALLY ONE HALF TO ONE INCH OF RAIN.

THE WARM FRONT SHOULD SAG SLOWLY SOUTH TODAY AS LOW PRESSURE MOVES
INTO THE LOWER MISSISSIPPI RIVER VALLEY. THUS...THE HEAVY RAINFALL
SHOULD SLIDE SOUTHWARD BACK INTO SOUTHERN KENTUCKY WHERE MARGINAL
CONVECTIVE INSTABILITY WILL BE PRESENT (DECREASING THETAE WITH
HEIGHT) THUS A CHANCE OF ELEVATED THUNDERSTORMS ARE IN ORDER FOR
THAT AREA TODAY AND THIS EVENING.

FURTHER NORTH...CONTINUED NORTHEAST FLOW ALOFT WILL ALLOW SURFACE
TEMPERATURES TO COOL TO JUST BELOW FREEZING BY THIS AFTERNOON ALONG
AND NORTH OF INTERSTATE 64...AND AROUND FREEZING ALONG THE WESTERN
KENTUCKY AND BLUEGRASS PARKWAYS LATE THIS AFTERNOON OR TOWARD
EVENING. THE COLD AIR IS RATHER SHALLOW...ONLY A COUPLE THOUSAND
FEET DEEP AS SHOWN ON THE THE ETA BUFKIT PROFILES...THUS THE WARM
AIR ALOFT WILL MELT ANY PRECIPITATION...LEADING TO A FREEZING RAIN
AND SLEET EVENT ACROSS THE NORTH HALF OF THE FORECAST AREA. THE
ENERGY METHOD OF PRECIP TYPE (BUFKIT) LEADS TO A PURE FREEZING RAIN
EVENT...HOWEVER MORE INCLINED TO THINK THERE WILL LIKELY BE SOME
SLEET MIXED IN.

THESE TRENDS WILL CONTINUE OVERNIGHT...WITH OCCASIONALLY FREEZING
RAIN...SLEET OR FREEZING DRIZZLE ACROSS THE NORTH. TEMPERATURES WILL
RANGE FROM THE MID 20S NORTH TO JUST ABOVE FREEZING IN THE SOUTH.
SOME SHELTERED LOCATIONS ACROSS THE SOUTH MAY SEE SPOTTY FREEZING
RAIN...BUT PREDOMINANTLY A LIQUID EVENT SOUTH HALF.

THE MODELS BEGIN TO DIVERGE AFTER 36 HOURS...WITH THE GFS FOCUSING
MORE OF THE ENERGY EAST OF THE APPALACHIAN MOUNTAINS...WHILE THE
PREFERRED ETA/UKMET/CANADIAN SOLUTION DEVELOPS SOMEWHAT OF A DOUBLE
BARRELED STRUCTURE...WITH A LOW IN THE TENNESSEE VALLEY. THE
PREFERRED SOLUTION WOULD LEAD TO MORE QPF ACROSS OUR FORECAST AREA
ON SUNDAY THAN THE GFS WOULD IMPLY...THUS A CONTINUED THREAT OF
FREEZING RAIN AND SLEET ACROSS THE NORTH...WHILE
AGAIN...PREDOMINANTLY RAIN ACROSS THE SOUTH.

LOCAL MM5 MODEL INDICATES A 36 HOUR QPF ACROSS THE SOUTHERN FORECAST
AREA RANGES FROM 2 TO NEAR 2.5 INCHES. WITH SATURATED GROUND ACROSS
THE SOUTH...AND POTENTIAL FOR A SIGNIFICANT AMOUNT OF ADDITIONAL
QPF...WILL ISSUE A FLOOD WATCH THROUGH SUNDAY FOR THOSE AREAS.

OVERALL...ACROSS THE NORTH HALF...THE PROBABILITY OF SIGNIFICANT
ICING WILL BE LOW BOTH TODAY AND TONIGHT...THUS WE WILL ISSUE A
WINTER WEATHER ADVISORY FOR THE NORTH HALF OF THE FORECAST AREA
THROUGH SUNDAY. HOWEVER...IF THE HEAVIER QPF OCCURS WE MAY NEED TO
UPGRADE THIS TO A WINTER STORM OR AN ICE WARNING ON THE DAY SHIFT IF
NECESSARY.

AS THE COLDER AIR ALOFT RUSHES IN AS THE LOW MOVES AWAY FROM THE
REGION SUNDAY NIGHT...THE PRECIPITATION SHOULD CHANGE FROM WEST TO
EAST FROM THE FREEZING RAIN/SLEET MIXTURE TO SNOW.  STILL TOO
EARLY TO TELL...BUT IF THE ETA MODEL PANS OUT...THE EVENT WOULD WIND
DOWN WITH AN INCH OR SO OF SNOW BEFORE ENDING BY DAYBREAK MONDAY.

THANKS SO MUCH TO ALL SURROUNDING OFFICES FOR GREAT COORDINATION
THIS MORNING.

.SDF...WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH SUNDAY
GENERALLY ALONG AND NORTH OF INTERSTATE 64.

WINTER WEATHER ADVISORY TONIGHT AND SUNDAY GENERALLY ALONG THE
WESTERN KENTUCKY AND BLUEGRASS PARKWAYS.

FLOOD WATCH THROUGH SUNDAY ACROSS THE SOUTHERN 1/3 OF FORECAST AREA.

VLD
Hazardous weather outlook, Feb 15, 5:00 AM EST, 4 hours 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078
-081-082-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 AM EST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.
PERIODS OF RAIN WILL CONTINUE ACROSS THE OUTLOOK AREA THIS MORNING.
THEN AS COLDER AIR FLOWS INTO SOUTHERN INDIANA AND NORTHERN AND
CENTRAL KENTUCKY, THERE WILL BE THE POSSIBILITY OF SOME FREEZING
RAIN OR SLEET THIS AFTERNOON. LOCALLY HEAVY RAIN IS POSSIBLE AND
MINOR FLOODING WILL BE POSSIBLE ESPECIALLY OVER THE SOUTHERN PORTION
OF THE STATE, HOWEVER NO MAJOR FLOODING PROBLEMS ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF RAIN...FREEZING RAIN...SLEET OR SNOW OF
LIGHT INTENSITY ON SUNDAY.

THIS WILL CREATE HAZARDOUS TRAVEL CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, AND WEATHER.GOV ON
THE INTERNET, FOR UPDATES ON THE ICE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

RDC

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.